Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Louisville, KY

May 14, 2005Barren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 14, 2005, 1:12 PM CDT for Barren County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 1:12 PM CDT (18:12 UTC)
Expired
May 14, 2005, 1:46 PM CDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Barren County, KY

The radar

The Nashville radar (KOHX), 88 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 141812
SVRLMK
KYC009-141845-
/O.NEW.KLMK.SV.W.0050.050514T1812Z-050514T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
212 PM EDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 245 PM EDT(145 PM CDT)

* AT 209 PM EDT(109 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR AUSTIN...OR ABOUT 25 MILES SOUTHEAST OF BOWLING
  GREEN...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSEVILLE BY 225 PM EDT(125 PM CDT)
  TEMPLE HILL BY 230 PM EDT(130 PM CDT)
  EIGHTY EIGHT BY 235 PM EDT(135 PM CDT)

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3687 8608 3674 8599 3686 8576 3697 8577

$$

13
1 follow-up statement
000 
WWUS53 KLMK 141846
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT SAT MAY 14 2005

KYC009-141855-
/O.EXP.KLMK.SV.W.0050.000000T0000Z-050514T1845Z/
BARREN KY-
245 PM EDT SAT MAY 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARREN COUNTY EXPIRED
AT 245 PM EDT(145 PM CDT)...

AT 245 PM EDT (145 PM CDT) NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED THAT THE STORM THAT PROMPTED THE WARNING HAD MOVED OUT OF 
BARREN COUNTY.

NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED BY THE NATIONAL 
WEATHER SERVICE.

LAT...LON 3687 8608 3674 8599 3686 8576 3697 8577

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:10 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 14, 9:10 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 AM EDT SAT MAY 14 2005

.SHORT TERM-UPDATE (THIS AFTERNOON/EVE)

NEW STORM DEVELOPMENT SHUD OCCUR ACROSS OUR ERN/SCNTRL COUNTIES THIS
AFTERNOON/EVE WITH HEATING ACROSS MIDDLE TN/S CNTRL KY BOOSTING
CAPES AOA 1000 J/KG BY EARLY AFTN WITH DEWPOINTS IN THE MID 60S.
THIS WOULD BE THE MOST LIKELY AREA FOR SVR STORMS THIS AFTN/EVE WITH
CLOUD COVER LIMITING INSTABILITY ACROSS OUR NWRN HALF CWA. CDFNT ON
THE SWRN INDIANA/WRN KY BORDERS ATTM...PROGGED TO MOVE THRU OUR WRN
FA BY MID AFTN AND E PARTS LATE AFTN/ERLY EVE BY 12Z ETA. EXPECT
PREFNTL LINE OF STORMS FROM WKY TO WTN TO INTENSIFY LATER TDA AS IT
REACHES GREATER INSTAB OVER CNTRL SCTNS OF KY WITH WIND THE PRIMARY
THREAT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

KIRKPATRICK
Hazardous weather outlook, May 14, 10:30 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT SAT MAY 14 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150830-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1130 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND EVENING.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS
AFTERNOON WITH THE GREATEST POTENTIAL FOR SEVERE STORMS WITH
DAMAGING WINDS ALONG AND EAST OF A LINE FROM FRANKFORT TO BOWLING
GREEN. THIS WOULD INCLUDE ALL OF EAST CENTRAL AND MOST OF SOUTH
CENTRAL KENTUCKY. STORMS WILL PRODUCE PERIODS OF HEAVY RAIN AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY AS
A FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING FOR
SEVERE WEATHER.

DK

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:41 PM CDTSevere Thunderstorm WarningLMKNelson, Washington34 min
May 14, 3:10 PM CDTSevere Thunderstorm WarningLMKMercer35 min
May 14, 3:36 PM CDTSevere Thunderstorm WarningLMKGarrard, Jessamine, Woodford24 min
May 14, 3:55 PM CDTSevere Thunderstorm WarningLMKFayette, Madison35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.